Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 481, NWS Pueblo, CO

July 21, 2023El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 21, 2023, 10:09 PM MDT for El Paso County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2023, 10:09 PM MDT (04:09 UTC)
Expired
Jul 21, 2023, 10:45 PM MDT
In force
36 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County El Paso County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 4.2 hours before the alert went out and 328 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2023-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2023-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
3935 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

006 
WUUS55 KPUB 220409
SVRPUB
COC041-220445-
/O.NEW.KPUB.SV.W.0481.230722T0409Z-230722T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
1009 PM MDT Fri Jul 21 2023

The National Weather Service in Pueblo Colorado has issued a

* Severe Thunderstorm Warning for...
  North central El Paso County in east central Colorado...

* Until 1045 PM MDT.

* At 1008 PM MDT, a severe thunderstorm was located over northern
  Colorado Springs, moving southeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Cimarron Hills and Falcon around 1025 PM MDT.

Other locations in the path of this severe thunderstorm include
Peterson AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3903 10486 3913 10464 3890 10441 3877 10475
TIME...MOT...LOC 0408Z 327DEG 20KT 3896 10474 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

RPK
2 follow-up statements
627 
WUUS55 KPUB 220418 CCA
SVRPUB
COC041-220500-
/O.COR.KPUB.SV.W.0481.230722T0409Z-230722T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
1018 PM MDT Fri Jul 21 2023

The National Weather Service in Pueblo Colorado has issued a

* Severe Thunderstorm Warning for...
  North central El Paso County in east central Colorado...

* Until 1045 PM MDT.

* At 1017 PM MDT, a severe thunderstorm was located over northern
  Colorado Springs, moving southeast at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Falcon, Cimarron Hills and Peterson AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3903 10486 3913 10464 3890 10441 3877 10475
TIME...MOT...LOC 0417Z 326DEG 18KT 3896 10474 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

RPK
587 
WWUS55 KPUB 220441
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
1041 PM MDT Fri Jul 21 2023

COC041-220451-
/O.EXP.KPUB.SV.W.0481.000000T0000Z-230722T0445Z/
El Paso CO-
1041 PM MDT Fri Jul 21 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL EL PASO COUNTY
WILL EXPIRE AT 1045 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3903 10486 3913 10464 3890 10441 3877 10475
TIME...MOT...LOC 0441Z 326DEG 18KT 3886 10466 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:04 PM MDT, 7 hours 5 minutes earlier.

Area forecast discussion, Jul 21, 3:04 PM MDT, 7 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
304 PM MDT Fri Jul 21 2023

.SHORT TERM...(This evening through Saturday)
Issued at 303 PM MDT Fri Jul 21 2023

Key Messages:

1) Strong to severe thunderstorms still possible in and near the
southeast mountains through this evening.

Easterly low level flow has maintained 50 to lower 60 dew points
into the lower eastern slopes of the southeast mountains. While
the atmosphere across the southeast plains remains capped, surface
heating across the southeast mountains will be the primary
trigger for scattered showers and thunderstorms through this
evening. Where dew points maintain in the 50s, SPC MesoAnalysis
indicates up to 2000 J/kg of sbCAPE. Meanwhile, low level moisture
has mixed out of the San Luis Valley with the Td down to 37
degrees. Effective bulk shears are still running around 30-40 kts
given the northwesterly flow aloft, which is sufficient for a
severe thunderstorm or two with large hail and damaging winds the
primary risk. Risk will be greatest south of highway 50 and
nearest the CO/NM border. If storms were to impact the burn scars,
flash flooding will be possible with Spring Creek having the
greatest risk through 8 PM.

Some high res models suggest some convection may fire along the
Palmer Divide and drop southward across El Paso county between 6
PM and 8 PM. NAMNest has been particularly persistent with this
scenario and this seems to be triggered by energy dropping
southward through NW flow. Confidence is not very high but have
maintained some isolated pops for this possibility as dew points
may return within southeast flow to produce sufficient CAPE and
weaken the cap. Overall, think storm strengths will be sub severe,
but it could get close.

Storms will diminish by 9-10 pm with clearing skies overnight.
Not expecting a repeat of stratus across the plains tonight,
except perhaps far southeast plains near the KS border. Tomorrow
will be warmer and drier, though some isolated thunderstorms
across the mountains will still be possible in the afternoon.
Thunderstorms will be high based with gusty winds and lightning
the primary risk. Temperatures will return to above normal values.

.LONG TERM...(Saturday night through Friday)
Issued at 303 PM MDT Fri Jul 21 2023

Key Messages
1) Warm to hot weather with warmest weather early next week.

2) Some monsoon moisture moving in especially starting midweek.

.Sunday through Friday...It's summer. A ridge of high pressure
aloft will move eastward to be centered over Colorado by early
next week. The ridge will remain over Colorado next week and
flatten the second half of next week. Expect warm to generally hot
weather through the period. Monday looks to be the hottest day
with highs in the upper 90s to mid 100s on the plains and I25
corridor. Heat advisories may be need on some days, especially
earlier in the week.

There will be enough mid level moisture for diurnal convection
each day, mainly over the mountains and nearby plains. Ensemble
means PWATs are initially below normal. A plume of modest monsoon
moisture will move into Colorado with the greatest moisture over
western and northern Colorado. PWATs increase to near to slightly
above normal by the second half of next week. Suspect a few
storms could produce locally heavy downpours and WPC day 4 and 5
excessive rainfall outlooks have marginal risk for western
Colorado. Do not expect a more widespread heavier rainfall event.
On the plains, do not see any significant influx of low level
moisture until the end of next week when a cold frontal passage
may bring upslope flow.

For fire weather, only have some spotty critical fire weather
conditions over the San Luis Valley Sunday and Monday. Minimum
humidities look to stay mostly above 15 percent and winds will be
relatively light.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 303 PM MDT Fri Jul 21 2023

VFR conditions expected at the terminals with isolated thunderstorms
confined to the mountains. KALS will have a chance for VCTS this
afternoon with gusty erratic thunderstorm outflows possible
through 00z before activity shifts south of the area. KCOS could
see VCSH between 00z-03z this evening, though confidence is low
at this point. Otherwise, expect VFR conditions on Saturday with
diurnally driven winds under 15 kts.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...PGW
AVIATION...KT
Hazardous weather outlook, Jul 21, 11:17 AM MDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1117 AM MDT Fri Jul 21 2023

COZ058>089-093>099-221730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1117 AM MDT Fri Jul 21 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms are expected over
the mountains, the San Luis Valley, and the I-25 corridor. Main
hazards will be hail up to 1.5 inches in diameter, 60 mph wind
gusts, and lightning. Locally heavy rainfall will be possible
which could cause flash flooding should storms impact Spring,
Junkins, Decker, or Hayden Pass burn scars. The greatest risk
window will be from 2 PM to 8 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are expected over the
mountains throughout the forecast period which include risks for
lightning and flash flooding over burn scars. By next Wednesday,
likely showers and thunderstorms are expected over the mountains
leading increased chances for burn scar flash flooding and
lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

31/31

In the hours before

Special weather statement, Jul 21, 4:35 PM MDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
435 PM MDT Fri Jul 21 2023

COZ081-082-212300-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
435 PM MDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of southern Teller
County through 500 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cripple Creek, or 21 miles west of Colorado Springs, moving southeast
at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cripple Creek, Victor and Pikes Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3883 10495 3867 10497 3871 10533 3888 10533
TIME...MOT...LOC 2235Z 297DEG 10KT 3878 10514

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

HIRIS
Special weather statement, Jul 21, 5:13 PM MDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
513 PM MDT Fri Jul 21 2023

COZ081-083-220000-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
513 PM MDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of southern Teller
County through 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Cripple Creek, or 28 miles west of Colorado
Springs, moving southeast at 5 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cripple Creek and Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3880 10509 3879 10507 3875 10501 3860 10521
      3866 10529 3867 10529 3869 10533 3887 10533
      3891 10531
TIME...MOT...LOC 2313Z 313DEG 5KT 3878 10527

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

HIRIS
Special weather statement, Jul 21, 6:45 PM MDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
645 PM MDT Fri Jul 21 2023

COZ074-088-220130-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
645 PM MDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of southwestern Las
Animas County through 730 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm over
Segundo, or 16 miles west of Trinidad, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Segundo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3712 10492 3719 10477 3700 10451 3699 10483
TIME...MOT...LOC 0045Z 308DEG 13KT 3712 10480

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HIRIS
Special weather statement, Jul 21, 9:18 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
918 PM MDT Fri Jul 21 2023

COZ084-085-220400-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
918 PM MDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of northeastern El Paso
County through 1000 PM MDT...

At 918 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Agate to 8 miles north of Ramah to 7 miles east
of Greenland, or along a line extending from 19 miles northwest of
Limon to 85 miles south of Greeley to 22 miles north of Colorado
Springs. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Calhan, Ramah, Yoder, Ellicott, Peyton and Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3883 10406 3878 10437 3913 10481 3913 10405
TIME...MOT...LOC 0318Z 312DEG 32KT 3946 10395 3925 10422 3918 10470

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HIRIS
Special weather statement, Jul 21, 9:59 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
959 PM MDT Fri Jul 21 2023

COZ084-085-220445-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
959 PM MDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of El Paso County
through 1045 PM MDT...

At 958 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Limon to 10 miles south of
Simla to near Air Force Academy, or along a line extending from 30
miles west of Flagler to 74 miles northwest of North La Junta to 9
miles north of Colorado Springs. Movement was south at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colorado Springs, Fountain, Monument, Air Force Academy, Calhan,
Ramah, Truckton, Yoder, Black Forest, Ellicott, Peyton, Schriever
AFB, Security, Security-Widefield, Falcon, Stratmoor, Gleneagle, Fort
Carson, Peterson AFB and Cimarron Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3865 10405 3864 10485 3872 10486 3874 10485
      3877 10487 3900 10490 3905 10493 3908 10491
      3913 10429 3913 10405
TIME...MOT...LOC 0358Z 347DEG 26KT 3921 10363 3900 10407 3899 10482

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HIRIS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:56 PM MDTRiver Flood WarningPUBProwers16 hr
Jul 21, 9:18 PM MDTSpecial Weather StatementPUBEl Paso42 min
Jul 21, 9:34 PM MDTSevere Thunderstorm WarningPUBEl Paso26 min
Jul 21, 9:59 PM MDTSpecial Weather StatementPUBEl Paso46 min
Jul 22, 4:04 AM MDTSpecial Weather StatementPUBCostilla41 min
Jul 22, 11:33 AM MDTSpecial Weather StatementPUBChaffee27 min
Jul 22, 2:11 PM MDTSpecial Weather StatementPUBLas Animas34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.